Alabama, 2005

Heat in Alabama, July 24, 2005

July 24, 2005 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 10:53 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 10:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT SUN JUL 24 2005

.UPDATE...
SURFACE TEMPERATURES ARE RUNNING VERY CLOSE TO READINGS YESTERDAY.
DEWPOINTS ARE LOWER TODAY AS DRIER AIR ALOFT HAS FINALLY MIXED
DOWN.  PWS MUCH LOWER OFF BIRMINGHAM MORNING SOUNDING AS DRIER
AIRMASS OVER GEORGIA ADVECTED INTO AREA OVERNIGHT. DESPITE HEAT
AND HUMIDTY... THERE WILL NOT BE ENOUGH CONVECTION TODAY TO
MENTION IN FORECAST AND REMOVED FROM SOUTHEAST COUNTIES. HAZE DOES
NOT SEEM TO BE AS BAD AS PREVIOUS HEAT EVENTS AND REMOVED IT FROM
TODAYS FORECAST.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY TODAY ALL ZONES.

&&

58/ROSE
Hazardous weather outlook, Jul 24, 12:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SUN JUL 24 2005

ALZ011>015-017>050-251810-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
110 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THE COMBINATION OF TEMPERATURES BETWEEN 94 AND 99 DEGREES AND
DEWPOINTS IN THE 70S WILL RESULT IN LOCALIZED HEAT INDICES UP
TO 110 DEGREES THROUGH 7 PM CDT.  THE HOTTEST CONDITIONS WILL
OCCUR WEST OF INTERSTATE 65.  AFTER 7 PM CDT...TEMPERATURES AND
HEAT INDICES WILL COOL OFF BELOW ADVISORY CRITERIA WITH THE LOSS
OF DAYTIME HEATING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY.

THE COMBINATION OF TEMPERATURES BETWEEN 94 AND 99 DEGREES AND
DEWPOINTS IN THE 70S WILL ONCE AGAIN RESULT IN LOCALIZED HEAT
INDICES UP TO 110 DEGREES DURING THE AFTERNOON HOURS ON MONDAY.

BESIDES THE HEAT...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Autauga

When
July 24, 1:00 PM CST
Where
Autauga forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

In Billingsley, a handicapped man retrieved his mail and somehow became unable to return to his home. He succumbed to the intense heat and the cause of death was heat related. The high temperature measured at Dannelly Field in Montgomery was 96 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Autauga2005-07-2465MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467137.